8.12.2010

Day's Anatomy


Yesterday was not at all a typical day in the life. In fact, it was so atypical it warranted blow-by-blow documentation the next day. Although you may pick up some familiar themes in this account.

4:00a - Awaken by a cell phone alarm I am still getting used to (i.e. I can't sleep through it and don't yet automatically snooze it). Finishing up 2 Kings in my morning Bible reading.

5:00a - Alternating between push-ups and sit-ups, checking my email, and uncluttering my desk. Throwing some things away and putting other things in their right place is so soothing to me.

6:00a - I hear stirrings of kids but continue my uncluttering and web surfing before showering and putting my suit on.

7:00a - The usual morning routine of clothes, breakfast, cleaning the kitchen, and heading out the door.

8:00a - Today I am taking Aaron to school, and because it is an unusual day in that Amy will be picking him up, I forgo the stroller and carry him on my shoulders instead, with my suit jacket in one hand and his blanket in a bag in the other hand. Of course, as we approach the school and I dismount him, his toe catches in my suit jacket pocket, twisting his knee awkwardly and inducing howls of pains which do not subside until well after I have dropped him off.

8:30a - I am quickly downtown from the nearby subway station, where I proceed to drop off a package at the post office, buy my train ticket for later that day, and hit a Radio Shack for VHS tapes. Yes, we own three VCRs and we still use them . . . and we don't even have cable channels to choose from. But forget about that anomaly for a sec; how about three errands in less than 30 minutes?

9:00a - I find a table at the Marketplace under the Comcast Center, spread my materials out, and commence the first of two phone meetings, which will take the next 90 minutes of my day.

10:30a - I chose the Comcast Center as my temporary base of operations because my first physical meeting is nearby, on the 30th floor offices of a local law firm to discuss a possible joint venture.

12:00p - The meeting ends just in time for me to catch the trolley back to University City where I have a lunch meet-up at the Faculty Club with a Penn professor and representatives from a local non-profit concerning a study we may have an opportunity to play a part in.

1:30p - A short stroll back to the office for the only hour I will actually be there for the whole day. That hour consists of 1) a visit by a representative of the non-profit I am on the board of who needs my signature on a bunch of documents, 2) last-minute preparations for three upcoming presentations, 3) a quick check on emails, 4) blasting out some quick to-do's for analysts on a couple of things I need from them for a couple of reports I am working on, 5) a quick read through of draft versions of another couple of reports I'm working on, and 6) two quick client phone calls.

2:30p - Print-outs for upcoming presentations slowly seep from the printer. I rip them out of the tray and join two of my colleagues on the subway back downtown for a meeting with a client, a local environmental advocacy group.

4:30p - The client meeting ends with plenty of time for me to hit the nearby Macy's to grab a birthday gift for my wife and then head over to the train station to head out to my meeting in the burbs.

5:30p - I have time before I am due at my meeting in the burbs, so, passing by a shopping plaza, I decide to hit the Bed Bath and Beyond for another birthday gift for my wife, and then duck into the Barnes and Noble to enjoy some air conditioning, recharge my dying cell phone, and browse books.

6:30p - I arrive at my meeting early to help set up the room and go over notes.

7:00p - The meeting commences, of a group of religious organizations that have decided to band together to work on issues of shared interest and concern. Our job is to shepherd them through that process and provide them with some primary and secondary data points to inform their decisions. It is an interesting engagement, an inspiring group, and really engaged participants. In short, it is really stimulating to be a part of this.

9:30p - The meeting runs 30 minutes long, which means I have missed my train, and the next train won't come for an hour. My co-presenter graciously says yes to my request to get a ride to the nearest subway stop, which is a 10-minute drive away. At my transfer at City Hall, the place is filled with Phillies fans who have come from the opposite direction (I was at the northernmost point of the Broad Street Line, they at the southernmost point) and are now heading either east or west.

10:30p - Finally back in University City, I trudge home tiredly. It is well past my bedtime. Because I did not go back to the office, and because I have another presentation first thing the next day and will not be stopping by the office before it, I have carried my laptop and a thick packet of handouts through most of the day, as well as two birthday gifts and various other random items in my bag. And it has been 90 degrees with 90 percent humidity for most of the day. Thus, when I arrive at home, I find the largest cup we own, fill it with water, ice cubes, and Gatorade mix, and dive in.



Post a Comment